Colorado, 2025Damaging Wind in Colorado, August 22, 2025
August 22, 2025 · NWS GJT · 1 event in 1 county or zone
A ridge of high pressure remained overhead with moisture gradually increasing underneath the high pressure, resulting in hot temperatures and daily afternoon showers and thunderstorms. With the dry low layers, strong gusty outflow winds were the main concern with one particular thunderstorm producing a peak wind gust of 58 mph at the Rifle Garfield County Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure remained overhead with moisture gradually increasing underneath the high pressure, resulting in hot temperatures and daily afternoon showers and thunderstorms. With the dry low layers, strong gusty outflow winds were the main concern with one particular thunderstorm producing a peak wind gust of 58 mph at the Rifle Garfield County Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 22, 2:01 PM MST, 2 hours 29 minutes earlier. Its key messages:
- Unseasonably warm temperatures continue through tomorrow, before increased clouds and showers bring a significant cool- down for early next week.
- Scattered to widespread convection develops over the higher terrain tomorrow with gusty winds and lightning still the main threats. Moderate rainfall will be possible over the San Juans.
- Moisture continues to increase over the next several days, with widespread shower and storm activity expected. Potential for heavy rain and debris flows over burn scars will be heightened from Sunday into early next week.
Area forecast discussion, Aug 22, 2:01 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
301 PM MDT Fri Aug 22 2025
.KEY MESSAGES...
- Unseasonably warm temperatures continue through tomorrow,
before increased clouds and showers bring a significant cool-
down for early next week.
- Scattered to widespread convection develops over the higher
terrain tomorrow with gusty winds and lightning still the main
threats. Moderate rainfall will be possible over the San
Juans.
- Moisture continues to increase over the next several days,
with widespread shower and storm activity expected. Potential
for heavy rain and debris flows over burn scars will be
heightened from Sunday into early next week.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 258 PM MDT Fri Aug 22 2025
The 18z KGJT radiosonde flight showed that PWATs have increased
to 0.88" as moisture continues to drop south across western
Colorado and eastern Utah this afternoon. Scattered convection
will continue into the evening, mainly across the high terrain
but a few showers and storms may move off the terrain and into
adjacent valleys. Gusty outflow winds up to 35 mph and frequent
lightning are the main threats of storms today. There's not much
CAPE for storms to work with, so strong storms are not
anticipated.
Similar conditions develop again tomorrow with scattered
afternoon convection over the higher terrain. Drier air moves
back in over the northern third of our forecast area (north of
the I-70 corridor) so precipitation chances are highest along
and south of I-70. Wetting rain chances continue to increase,
but isolated dry thunderstorms cannot be ruled out with drier
air in place across northwest Colorado.
Temperatures remain unseasonably warm for one more day, but
will be a few degrees cooler than the record-setting heat we've
experienced the past few days.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 258 PM MDT Fri Aug 22 2025
The wet pattern is expected to persist well into next week with
most of the week on track to produce widespread precipitation
and QPF up to 0.45 inches. This is owed mostly to the high
pressure centered near the Four Corners beginning to move
eastwards again, pulling the plume of anomalous moisture over
the western CONUS back over our CWA. PWAT anomalies upwards of
175% of normal are thus likely over portions of the region
through Wednesday. It may be a little too early to begin
expecting relief for our extreme drought conditions though as it
remains to be seen how this precipitation may present itself,
be it through a stratiform or convective storm mode. And it is
entirely possible that the storm mode will vary heavily from
day- to-day. Lingering morning cloud cover will play the largest
role in determining daily storm mode. Should cloud cover
struggle to clear past sunrise, lacking surface heating may
result in steadier and more widespread stratiform rain, which
would provide us more in the way of potential drought relief
than a more convective setup. What complicates the setup though
are various shortwaves which will travel through the overhead
ridge. Stronger dynamics during these periods may yield an
environment more favorable for stronger convective storms, which
would limit the overall coverage, yet produce heavier rainfall
in localized areas. With higher resolution guidance from CAM's
still unavailable, it is still too difficult to determine the
details of this active period. While rain in any capacity would
be a welcome relief for our drought concerns, it is also
important to note that flash flooding should still be considered
a notable risk throughout this wet pattern, particularly over
burn scars, regardless of storm mode.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1135 AM MDT Fri Aug 22 2025
Showers and thunderstorms are possible primarily along the high
terrain today. KTEX is the most likely terminal to see rain, but
PROB30's are in place this afternoon for KASE, KEGE, KDRO, and KGUC
as well. Cigs could near or fall below ILS breakpoints at KASE
and KEGE. Gusty, erratic winds should be expected near
thunderstorms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KAA
LONG TERM...BW
AVIATION...TGJT
Hazardous weather outlook, Aug 22, 2:06 AM MST, 14 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
306 AM MDT Fri Aug 22 2025
COZ001>014-017>023-UTZ022>025-027>029-230915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
306 AM MDT Fri Aug 22 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Scattered to widespread storms are possible this afternoon, beginning
over the terrain and spreading over adjacent valleys. Storms will be
capable of producing gusty outflow winds up to 40 mph and frequent
lightning. Light to moderate rainfall will be possible in some storms
over the San Juans. Near record high temperatures expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered storms are expected Saturday, mainly south of I-70, with
the main threats being gusty winds, lightning, and brief heavy rain.
Near record temperatures linger to this point. From Sunday onward,
chances of widespread heavy rain, along with potential flash flooding
or debris flows, will be on the increase. Temperatures will cool
substantially for early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 2:16 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Fri Aug 22 2025
COZ001-002-013-222145-
Flat Tops CO-Lower Yampa River Basin CO-Central Yampa River Basin CO-
316 PM MDT Fri Aug 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOFFAT AND NORTH
CENTRAL RIO BLANCO COUNTIES THROUGH 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Meeker, or 43 miles southwest of Craig, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Moffat and north central Rio Blanco Counties.
This includes Colorado 64 between mile markers 46 and 47, near mile
marker 49, and between mile markers 56 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4022 10847 4033 10834 4030 10791 4002 10810
TIME...MOT...LOC 2115Z 285DEG 24KT 4023 10829
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15Thunderstorm Wind, Garfield
- When
- August 22, 4:30 PM MST to 4:45 PM MST
- Where
- Garfield County, Garfield Co Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.520, -107.780
A strong thunderstorm over the Rifle Garfield County Airport produced a peak wind gust of 58 mph, measured at 1631 MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 22 to 24, 20252 deaths · 1 event
- Dust Storm and Damaging Winds in Arizona, August 22 to 23, 2025$500,000 · 59 kt wind · 6 events
- Flash Flooding and Flood in South Carolina, August 22, 202522 events
- Lightning Strike in Texas, August 22, 2025$20,000 · 1 event
- Flash Flood and Damaging Winds in Utah, August 22 to 24, 202576 kt wind · 8 events
- Flooding and Heavy Rain in Florida, August 22, 20256 events
- Hail and Damaging Winds in Nebraska, August 22, 20251.25 in hail · 6 events
- Marine Thunderstorm Winds in Lake Superior, August 22, 202554 kt wind · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20254 events
- Flash Flooding in Georgia, August 22, 20254 events
- Damaging Wind and Heavy Rain in Florida, August 22 to 23, 2025$200 · 4 events
- Damaging Winds in South Dakota, August 22, 202562 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288117.